Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Mobile, AL

May 2, 1998Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 2, 1998, 3:58 PM CDT for Mobile County, Alabama. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 2, 1998, 3:58 PM CDT (20:58 UTC)
Expired
May 2, 1998, 5:00 PM CDT
In force
62 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

What was reported inside it

TimeReportWhereRemark
May 2, 4:07 PM CDTHail 1Prichard, ALQuarter size hail fell in the community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
995 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 022058 RRA
SVRMOB
ALC097-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
358 PM CDT SAT MAY 2 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 500 PM CDT

* AT 358 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED IN THE VICINITY
  OF MOBILE... AS INDICATED BY DOPPLER RADAR... MOVING NORTHEAST 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR-
  SATSUMA AT 415 PM CDT
  PENNSYLVANIA AT 420 PM CDT
  CRELOA AT 425 PM CDT
  HATTERS AT 425 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!


 
l

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:55 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 2, 2:55 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT SAT MAY 2 1998

NEXT 60 HRS...PLAINS S/WAV TO DROP IN AND RE-ENFORCE ERN US UPR LO
WHICH HAS BEEN PST LONGWAVE FTR OVR PAST WEEK. SFC CDFNT TO MOV INTO
CWA ON SUNDAY AND STALL SUN NITE ALNG NRN GLFCST.

SAT/19Z...DENSITY BNDRY (PSEUDO WRMFNT) MEI-ATMORE-CEW AND MOVG SLOLY
NE. GOES-8 IMGRY INDCTS ISENT LIFT CLDS S OF DENSITY BNDRY AND MID-
LVL CLDS MOVG INTO N CWA IN MID TROP NW FLO. ALL MODELS BRING ONGOING
LINE OF CONVECTION INTO CWA TNT (IN ASSOC WITH PLAINS S/WAV). CWA AMS
IS ALREADY PLENTY UNSTABLE (LATEST KMOB CAPE PER GOES-8 IMGR IS 2600
J/KG) AND DO NOT SEE THIS GOING ANYWHERE UNTIL EITHER 1) DEEP
CONVECTION RELEASES IT (SUN) OR 2) CDFNT DISPLACES IT WITH PBL DRYING
(LATE SUN). LATEST THINKING IS THAT BETWEEN 03/07-10Z LINE OF TSTSM
WILL ENTER CWA FM NW AND PROPAGATE SWD DURG DAY ON SUN. ABUNDANT
LOLVL MSTR...MOIST FLUX CONV TAKING PLACE IN RGN LOCATED BTWN HI TO S
AND APCHG CYCL CRN IMPENGING FM N. UPR FLO ALSO QUITE DFLNT THRU PD.
ALSO HAVE DOUBT AS TO HOW FAR S THE CDFNT WL ACTUALLY MAKE IT. LATEST
PROJECTION IS THAT FNT WL STALL ALNG CSTL STRIP BY ERLY MON. MORE (OR
LESS) TSTM DVLPMNT ON SUN WL DICTATE FINAL FATE OF CDFNT POSTN. TEMPS
A TUFF CALL TOO.

WHILE SOME AREAS WL REACH LOW 80S SUN...OTHER AREAS WL HAVE A RAIN-
OUT AND END UP IN THE MID 70S. BASED ON BELIEF THAT SFC CDFNT WL
STALL...BLV ETA IS TOO AGRESSIVE WITH PBL DRYING AFTER MIDNIGHT SUN
NITE. THUS WL ADJUST AVN/MGM MOS VALUES AND GO ABV MID/UPR 50S MON
A.M.  NW FLO AND LINGERING STNY FNT IN VICINTY ON MONDAY WL MANDATE A
CHC POP.

AL/NW FL COASTAL WATERS...WIND FLOW AROUND SFC HIPRES OVR THE ERN
GLFMEX WILL BACK FM SW ON SAT TO S LATE SUN. MAGN 10-15 KT. SEAS 2-3
FT. BETWEEN LATE SUN AND ERLY MON ORGANIZED CLUSTERS OF TSTM ACTIVITY
WL MOV OFFSHORE AND CREATE VRBL WIND DIRECTION AND LOCALIZED STG TSTM
OTFLWS.

MOB 62/78/59/81 4633  PNS 65/78/60/80 3633
DTS 67/77/64/76 3633  EVR 58/78/58/82 4633 23

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 4:14 PM CDTSevere Thunderstorm WarningMOBBaldwin61 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.